Reactions to Valcyte?

Discussion in 'Fibromyalgia Main Forum' started by ask2266, Jan 20, 2009.

  1. ask2266

    ask2266 Member


    I took Famvir and then Valtrex for a year and a half (have ebv and low hhv6), and I returned to normal life. Then, suddenly, I started having brain issues and not being able to sleep again-- similar to what I had before with virus problems. Now, I'm on Valcyte for the past two weeks.

    I've been feeling o.k.--still can't sleep well, but I can function during th day. Anyway, I was wondering if anyone got anxiety/depression from it--- not from feeling sick, but just from the drug. Also, how long does die-off last if it works?

    Thanks, Ashley
  2. quamijay

    quamijay New Member


    You probably should not of stopped valtrex. Ask the doct who's treating you if its a good idea to try and switch back? As far as I've read people often have reactions to valcyte and side effects can last up to 6months. Comonly though, there is a significant die off period of maybe 4 weeks and then you might start feeling better.
  3. ask2266

    ask2266 Member

    Well, I had die-off from the Famvir and Valtrex and did well for a year, but they have quit working. Because the Famvir and Valtrex are no longer working, I switched to Valcyte. My doctor says that the viruses can become immune to the Famvir/Valtrex.

    I am on medical leave from work, so I have time for die-off; I guess I was just wondering for those with success, how long it lasted, symptoms etc.

    Thanks for responding!
  4. redhummingbird

    redhummingbird New Member

    Have you been tested for HHV 6 and/or CMV? I'm wondering if the Famvir and Valtrex stopped working because the other two viruses got activated. Neither Valtrex or Famvir work on those from what I understand.

    In terms of how long the die off from Valcyte lasts, it seems to vary from person to person.

    How long will you be able to be off work?

    I've read that some people do fine for a few weeks and then get slammed with viral die off, while others have reactions quickly, others have little or no reaction.

    I don't know why the reactions vary so much.

    Yes-you can have anxiety/depression from Valcyte. It's still unclear whether it's from the viruses or side effects.

    It's good you are taking care of yourself by taking time off work. It's important to rest as much as possible. This is one tough drug.
  5. ladybugmandy

    ladybugmandy Member

    wow. i have never heard of someone relapsing while on antivirals once they recover! that is worrisome!

    i do hope the valcyte helps.

    best of luck
  6. ask2266

    ask2266 Member

    Well, I took Famvir only for 6 months and got better. Then, I started back-sliding, and the symptoms were very identical to what had gone away with the Famvir, so I added Valtrex and started getting I.V.s every 3 weeks at the fibro and fatigue clinic. I then had another year of no cerebral, viral symptoms. During all of this time, I only had high titers to EBV, whicvh decreased as I felt better. Later in the testing, I all of a sudden had HHV6, which had always been negative, even when I was on heparin. The HHV6 wasn't high enough to justify valcyte at the time since I was feeling ok.

    About 3 weeks ago, I started having cerebral symptoms again, but they are different than the EBV symptoms...still they seem to be "viral" symptoms. So, my doctor added the valcyte since it seems like the hhv6 is rearing it's head OR the ebv is immune to the Valtrex/Famvir. We don't know which one is the answer.....